MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS
Model Number FB-28U-1
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During inspection and testing of the subject device, the cups remained closed and did not open or close when the slider was operated.Foreign material was attached to the arms of the cups.After the cups were soaked in water and left to stand, the cups opened.By ultrasonically cleaning the tip of the forceps, the foreign matter could be removed.There were no abnormalities found with the device that could have lead to the reported issue.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device met all specifications at the time of shipment.Based on the results of the legal manufacturer's investigation, it was concluded that the cups did not open and close because of the foreign material that adhered to the arms of the cups.It is likely the adherence of the foreign material was due to insufficient cleaning, or that the device was not cleaned immediately after use.However, a definitive root cause of the foreign material adhering to the arms could not be determined.The device's instruction manual provides the following warning regarding reprocessing of the device: "reprocess the instrument immediately after use by immersing it in a neutral, low-foaming, medical-grade detergent solution, then following the cleaning and sterilization procedures in this chapter.Failure to reprocess the instrument immediately after use, or using another type of detergent may cause corrosion at the instrument¿s distal end.This could cause components to fall off during use and may interfere with operation of the cups.The device's instruction manual provides the following regarding proper lubrication of the device: immerse the insertion portion in the lubricant for 2 to 3 seconds.Remove the instrument from the lubricant.Operate the slider to open and close the cups two or three times.Wipe the exterior of the instrument with a clean, dry lint-free cloth and allow the instrument to air dry.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The customer reported that when preparing the subject device for use during a diagnostic biopsy procedure, after re-sterilizing and before use, the cups would not open.The intended procedure was completed using another similar device.There was no patient or user injury reported due to the event.The device was returned to an olympus service center for evaluation.Upon inspection and testing of the returned device, it was observed that foreign material was adhered to the arms of the cups (the linkage mechanism at the distal end).This report is being submitted for the malfunction found during evaluation of the device (presence of foreign material).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.
 
Additional Manufacturer Narrative
Correction to g3 of the initial medwatch.The aware date should be 10-mar-2022.Investigation activities have been opened to manage the actions related to this report and any required mdr reporting.

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14173174
Report Number8010047-2022-06824
Device Sequence Number5025384
Product Code EOQ
UDI-Device Identifier04953170030161
UDI-Public04953170030161
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K962555
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-28U-1
Device Lot NumberK9108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2022
Supplement Date Received by Manufacturer06/28/2022
11/08/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date06/29/2022
12/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown
Patient EthnicityNon Hispanic
Patient RaceAsian